Alert archive / Oklahoma / Red Flag Warnings in 2016

Red Flag Warning 25, NWS Norman, OK

December 25, 20168 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Dec 25, 2016, 2:53 AM CST for 8 counties in Oklahoma. It took effect at Dec 25, 2016, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2016, 2:53 AM CST (08:53 UTC)
In effect from
Dec 25, 2016, 1:00 PM CST
Expired
Dec 25, 2016, 6:00 PM CST
In force
5 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 161 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS84 KOUN 250853
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
253 AM CST SUN DEC 25 2016

OKZ004-005-009-010-014-021-033-034-251700-
/O.UPG.KOUN.FW.A.0023.161225T1800Z-161226T0000Z/
/O.NEW.KOUN.FW.W.0025.161225T1900Z-161226T0000Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-BECKHAM-HARMON-GREER-
253 AM CST SUN DEC 25 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CST THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND
LOW RELATIVE HUMIDITY FOR WESTERN OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 


* TIMING...SUNDAY AFTERNOON.

* WIND...SOUTHWEST WINDS 25 TO 35 MPH WITH 45 MPH GUSTS.

* HUMIDITY...16 TO 22 PERCENT.

* TEMPERATURE...62 TO 67.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
3 follow-up statements
679 
WWUS84 KOUN 251645
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1045 AM CST SUN DEC 25 2016

OKZ004-005-009-010-014-021-033-034-260000-
/O.CON.KOUN.FW.W.0025.161225T1900Z-161226T0000Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-BECKHAM-HARMON-GREER-
1045 AM CST SUN DEC 25 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR PARTS OF WESTERN OKLAHOMA...

* TIMING...SUNDAY AFTERNOON.

* WIND...SOUTHWEST WINDS 25 TO 35 MPH WITH 45 TO 55 MPH GUSTS.

* HUMIDITY...14 TO 20 PERCENT.

* TEMPERATURE...65 TO 69.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
036 
WWUS84 KOUN 252115 AAB
RFWOUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CST SUN DEC 25 2016

...RED FLAG CONDITIONS FAR WESTERN OKLAHOMA...

OKZ004-005-009-010-014-021-033-034-260000-
/O.CON.KOUN.FW.W.0025.000000T0000Z-161226T0000Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-BECKHAM-HARMON-GREER-
315 PM CST SUN DEC 25 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR FAR WESTERN OKLAHOMA.

* TIMING...LATE THIS AFTERNOON.

* WIND...SOUTHWEST WINDS 25 TO 35 MPH WITH 40 TO 50 MPH GUSTS.
  STRONGEST WINDS WILL BE OVER FAR NORTHWEST OKLAHOMA.

* HUMIDITY...20 TO 25 PERCENT.

* TEMPERATURE...61 TO 66.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
947 
WWUS84 KOUN 260014 AAC
RFWOUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CST SUN DEC 25 2016

OKZ004-005-009-010-014-021-033-034-260115-
/O.EXP.KOUN.FW.W.0025.000000T0000Z-161226T0000Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-BECKHAM-HARMON-GREER-
614 PM CST SUN DEC 25 2016

...RED FLAG WARNING HAS EXPIRED FOR WINDY CONDITIONS... WARM
TEMPERATURES AND LOW RELATIVE HUMIDITY FOR FAR WESTERN 
OKLAHOMA...

RED FLAG CONDITIONS ARE NO LONGER EXPECTED THIS EVENING ACROSS
FAR WESTERN OKLAHOMA AS TEMPERATURES COOL...HUMIDITY VALUES
INCREASE...AND SURFACE WINDS DIMINISH.

$$

MBS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Dec 24, 10:50 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Dec 24, 10:50 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1050 PM CST Sat Dec 24 2016

.DISCUSSION...
Aviation discussion for the 06 UTC TAFs is below.

&&

.AVIATION...
The forecast still remains tricky and complicated.

LIFR/VLIFR conditions with BR/FG are expected at most sites,
except KSPS, through 12 UTC before improvement. Some locations
will drop below airport mininums including KOKC and KLAW.
Conditions are expected to slowly improve south to north 06-18
UTC. Exact timing of improving conditions remains uncertain. All
locations are expected to become MVFR or VFR by 19 UTC and VFR by
23 UTC.

Areas of DZ will at many sites by 10 UTC. Iso-num shra will
affect the area before 21 UTC, but only added vcsh 12-21 UTC when
confidence of occurrence is higher with a narrow line of -SHRA. TS
is possible as well, but did not mention due to low confidence of
occurrence.

Non-convective low level wind shear is possible, but do not plan
on mentioning at this time due to low confidence of occurrence.

Gusty south to southwest surface winds will form across the area
09-23 UTC. Some gusts may be near 40 KT after 12-23 UTC.

MBS

&&

.PREV DISCUSSION... /issued 625 PM CST Sat Dec 24 2016/

UPDATE...
Moved up the start time of the dense fog advisory. Aviation
discussion for the 00z TAFs is below as well.

DISCUSSION...
Visibilities began to deteriorate quickly near sunset across south
central and central Oklahoma. Observing obs trends and 11-3.9u IR
satellite, it was obvious dense fog was developing rapidly across
portions of the state. In response, pushed the start time of the
dense fog advisory to the present. The advisory expiration times
were left unchanged.

Water Vapor imagery through 6 PM reveals an impressive cyclone
moving across the Baja Peninsula into the desert southwest.
Overnight, surface winds will increase out of the south, with
shower and thunderstorm chances gradually increasing through
sunrise across the southern plains.

Kurtz

PREV DISCUSSION... /issued 258 PM CST Sat Dec 24 2016/

DISCUSSION...
All short-term guidance points to redevelopment of dense fog this
evening and overnight across a good portion of Oklahoma. As warm
front lifts north through the state overnight, we currently expect
dense fog to erode from south to north, hence the segmented dense
fog advisory for tonight. In the warm sector, we still expect fog
and drizzle, just not 1/4 mile visibilities, more like one or two
miles on average.

Tight pressure gradient will yield strong and gusty south winds late
tonight and tomorrow, especially across the western-third or so
Oklahoma and adjacent parts of northern Texas. As Pacific Cold
Front/dryline progresses eastward tomorrow afternoon over western
parts of Oklahoma, we could flirt briefly with high wind warning
conditions.

Overall severe storm potential appears to be on the low side given
very meager instability. There will be a window along and ahead of
the front/dryline where surface based convective inhibition may
allow stronger winds to mix down with any storms that are able to
develop. This area is primarily confined to the Marginal Risk via
SPC.

Little change to forecast beyond Sunday night. Models in overall
disagreement with mid to late week timing of upper features and
impact on sensible weather. Could see rain chances increase mainly
across southern parts of Oklahoma and northern Texas late next
week.

FIRE WEATHER...
Elevated to Near Critical wildfire conditions will be seen across
mainly western/northwest Oklahoma tomorrow afternoon. Minimum
humidities near 20 percent, temperatures possibly topping in the
60 to 65 degree range, and very strong southwest to west winds on
the order of 30 to 40 mph with higher gusts. Although current and
forecast ERC values across western parts of Oklahoma are within
and near lower end of climatology, the very strong winds and
potential for underforecast of humidity are cause for concern if
any fires get going. We will therefore issue a Fire Weather Watch
for far western/northwest Oklahoma for tomorrow afternoon.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Dense Fog Advisory until 6 AM CST Sunday for OKZ004>020.

     Fire Weather Watch Sunday afternoon for OKZ004-005-009-010-014-
     021-033-034.

     Dense Fog Advisory until 3 AM CST Sunday for OKZ021>031-033>042-
     044>046.

TX...None.
&&

04/17/17
Hazardous weather outlook, Dec 24, 5:44 PM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CST SAT DEC 24 2016

OKZ004>048-050>052-TXZ083>090-251230-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
544 PM CST SAT DEC 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TONIGHT...

.FOG...
FOG WILL PERSIST INTO THE EARLY MORNING HOURS ACROSS MOST OF
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS. AREAS OF DENSE FOG
HAS DEVELOPED AND WILL REMAIN POSSIBLE ACROSS MOST OF OKLAHOMA
INTO THE EARLY MORNING HOURS.

A DENSE FOG ADVISORY IS IN EFFECT FOR PARTS OF OKLAHOMA TONIGHT.

.THUNDERSTORMS...
A FEW THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO SUNDAY
MORNING. IF THESE STORMS DEVELOP...GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON CHRISTMAS.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS IN PARTS OF
OKLAHOMA...ROUGHLY NORTHEAST OF A LINE FROM GAGE TO WEATHERFORD
TO CHICKASHA AND ADA. IF SEVERE STORMS OCCUR... THEY ARE NOT
EXPECTED TO BE WIDESPREAD. THE PRIMARY SEVERE WEATHER THREAT
WOULD BE STRONG AND POTENTIALLY DAMAGING WINDS.

.WINDS...
STRONG GUSTY WINDS WILL AFFECT MAINLY THE WESTERN HALF OF OKLAHOMA
AND ADJACENT PARTS OF NORTHERN TEXAS SUNDAY. WIND GUSTS OF 40 TO
50 MPH WILL BE POSSIBLE.

.FIRE WEATHER...
ELEVATED TO CRITICAL WILDFIRE CONDITIONS WILL BE POSSIBLE SUNDAY
AFTERNOON IN PARTS OF WESTERN OKLAHOMA DUE TO WARM TEMPERATURES...
LOW HUMIDITY...AND STRONG GUSTY WINDS. A FIRE WEATHER WATCH IS
IN EFFECT FOR PARTS OF FAR WESTERN AND NORTHWESTERN OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/KURTZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:09 AM CSTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 29 more15 hr
Dec 25, 9:37 AM CSTSpecial Weather StatementOUNEllis, Harper, Roger Mills53 min
Dec 25, 10:04 AM CSTSpecial Weather StatementOUNBeckham, Harmon41 min
Dec 25, 10:20 AM CSTSpecial Weather StatementOUNEllis, Harper, Roger Mills, Woodward55 min
Dec 25, 10:43 AM CSTSpecial Weather StatementOUNBeckham, Greer, Harmon47 min
Dec 25, 11:02 AM CSTSpecial Weather StatementOUNDewey, Woods, Woodward58 min
Dec 25, 11:16 AM CSTSpecial Weather StatementOUNCuster, Jackson, Kiowa, Washita44 min
Dec 25, 11:37 AM CSTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman53 min
Dec 25, 12:01 PM CSTSpecial Weather StatementOUNBlaine44 min
Dec 25, 12:23 PM CSTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Comanche, Custer, Kingfisher and 2 more67 min
Dec 25, 1:08 PM CSTSpecial Weather StatementOUNGarfield, Grant, Kay, Noble52 min
Dec 25, 1:26 PM CSTSpecial Weather StatementOUNCanadian, Cleveland, Comanche, Grady, Kingfisher, Logan and 2 more49 min
Dec 25, 2:00 PM CSTSpecial Weather StatementOUNKay, Noble30 min
Dec 25, 2:16 PM CSTSpecial Weather StatementOUNGrady, McClain, Stephens29 min
Dec 25, 2:18 PM CSTSpecial Weather StatementOUNLogan, Oklahoma, Payne27 min

Nearby

Red Flag Warnings in Oklahoma, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.